• Voice changes after chemo/radiation tx

    Asked by msndrstood on Wednesday, October 9, 2019

    Voice changes after chemo/radiation tx

    Since about the 3rd chemo treatment last year my voice has gotten 'weak'. I can't yell, it's difficult in crowded places like the deli counter when I'm trying to order, I can't talk loud enough over the noise around me to be heard by the deli person. This happens frequently in other situations as well. It happens at home when I try to talk over the grandkids. I've asked my infusion team when it started and they had never heard of it happening. Anyone here have any experience with this weird symptom? I see my onc doc in late November and will ask then, but just wanted to see if anyone else experienced this. Thanks!

    9 Answers from the Community

    9 answers
    • petieagnor's Avatar
      petieagnor

      Thanks so much, ChicagoSandy. I'm no singer by any stretch, but the car alone & shower don't care. I had radiation in '06. I thought it odd that I can't reach a high note & singing in Church was out. Sometimes, I get a little hoarse & thought it was my allergies so I just gargle & it seems to go away. It may be a combination of both.

      7 months ago
    • ChicagoSandy's Avatar
      ChicagoSandy

      Voice lessons aren't just for singers or actors--they're for anyone who needs to use their voice (teachers, coaches, lecturers, pastors, parents...).

      Do you have acid reflux (GERD)? That can injure the vocal folds, in which case the acid needs to be controlled. An ENT might refer you to a GI doc, or just prescribe an acid blocker (e.g., Pepcid) or PPI (e.g., Prilosec); if you're already taking one, (s)he might adjust the dose or schedule. (Mine had me switch my PPI from morning to bedtime to prevent pickling my larynx in stomach acid).

      7 months ago
    • msndrstood's Avatar
      msndrstood

      I have been on a PPI for 18 years, so that's not an issue for me. I'm a retired nurse so I've been through the possibilities. I think it started with the intubation days before chemo and I just associated the changes with the induction of chemo. Most days it's fine but I still can't yell very loudly. I see the oncologist for a 6 month follow up next month, I'll ask her about it then. It's just annoying in public places where my husband can't hear me anyway, I might have to learn sign language lol Thanks for your help, I'll post after I've talked to the doc and see what she says.

      7 months ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more invasive (infiltrating) ductal carcinoma questions.  Also, don't forget to check out our Invasive (Infiltrating) Ductal Carcinoma page.